Botox in the chin area. Any suggestions? (photos)

I have developed an unconscious habit of pushing the centre of my chin upwards causing the corners of my mouth turn down. I even do it in my sleep! This is making me look sad all the time and also causing marionette lines to develop. Is this something that Botox in my chin can help with? Without causing complications such as drooling ?

Doctor Answers 7

Botox in the lower face

Thank you for your question gowamy. Botox can be used in the lower face. Treating the mentalis muscle in the chin can help with dimpling in the area that can be seen with certain facial expressions. Another muscle that can be treated in the area is the depressor anguli oris (DAO). The DAO pulls down the corner of the mouth and can give a sad appearance to the face. Relaxing the DAO can elevate the corners of the mouth by about a millimeter or so. I recommend consulting with an experienced injector as a risk of these treatments is an asymmetric smile if the Botox reaches the nearby depressor labii inferioris (DLI) muscle. Good luck!


Encino Physician
5.0 out of 5 stars 1 review

Botox in the Mentalis Muscle

Botox injected into the mentalis muscle is a wonderful area to have treated.  As we age we lose volume in our chin and the dimpling gets worse.  Injecting a small amount of botox there will decrease the muscle action and start to smooth it out.  I would also recommend waiting two weeks in between treating your mentalis (chin) muscle and treating your depressor anguli oris (sad smile muscles).  

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 427 reviews

Chin Botox

Botox injected into the mentalis muscles will help reduce or alleviate the movement of the muscle. You will get less pruning/pitting/wrinkling of the chin area. Botox injected into the depressor muscles on either side of the mouth can help prevent the downward turn.

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

Botox for the chin

Thanks for your questions and photos.  It would appear from your photos that Botox might be helpful to relax the muscle in your chin.  If done properly it should not cause drooling or any problems with speech.  Best of luck!

Josh Waltzman, MD, MBA
Long Beach Physician
5.0 out of 5 stars 12 reviews

Botox in the chin

Thank you for your question. It does appear that Botox would be an excellent option for you to help prevent your chin from wrinkling and to relax the muscles which pull down the corners of your mouth. These injections are given routinely by highly experienced practitioners but can lead to side effects if not given appropriately. I recommend treatment by a highly experienced injector.  Best of luck.

Brian Biesman, MD
Nashville Oculoplastic Surgeon
4.8 out of 5 stars 41 reviews

Botox in the chin

One of the off-label uses for Botox is precisely for what you are describing.  The muscle that makes your chin "push up" is called the mentalis muscle...and based on the pictures that you have provided, that muscle is quite prominent and active in your case.  Injections of Botox in this muscle, done properly, should relax the muscle and soften the appearance of your face.  Injections in the mentalis should not cause drooling.  (Drooling can be caused when injecting Botox around the borders of the lips, but this is not where the injections should be placed for the mentalis).  The bottom line - you appear to be an excellent candidate for Botox in the mentalis.  Hope that helps!
 

Cobblestone appearance of chin- treatment with Botox

Thanks for your question. Botox in two areas can improve your issue- the mentalis muscle itself (to prevent you from unconsciously drawing the chin inward), and the depressor angularis oris muscle on both sides (to lift the corners of the mouth). It will need to be done usually every 3 to 4 months in the beginning at least, perhaps less frequently later on when the muscles have "forgotten" their habit.
Best,
Lisa Vuich, MD

Lisa Vuich, MD
Nashua Physician
4.7 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.